Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 23, NWS Raleigh, NC

June 18, 2003Anson County, Montgomery County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Jun 18, 2003, 6:13 PM EDT for Anson County, Montgomery County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2003, 6:13 PM EDT (22:13 UTC)
Expired
Jun 18, 2003, 8:15 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Anson County, NC, Montgomery County, NC

The radar

The Raleigh/Durham radar (KRAX), 149 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 182215
FFWRAH
NCC007-123-190015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
613 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA
  MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 815 PM EDT

* AT 613 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  SHOWERS OVER THE WARNED AREA. AROUND AN INCH OF RAIN HAS FALLEN    
  OVER ANSON AND MONTGOMERY COUNTIES DURING THE PAST HOUR...AND AN   
  ADDITIONAL 1 TO 2 INCHES ARE EXPECTED THROUGH 730 PM.

* THE GROUND HAS ALREADY BEEN SATURATED BY RECENT RAINFALL IN THE    
  WARNED AREA...AND THIS ADDITIONAL RAIN WILL RUNOFF AND CAUSE 
  FLOODING.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE 
ABANDONED. MOVE TO HIGHER GROUND.

$$

LAT...LON 3551 7975 3483 7993 3485 8034 3510 8027
          3528 8007 3553 8004

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:00 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 18, 3:00 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT WED JUN 18 2003

NO MAJOR CHANGE TO CURRENT FORECAST.
SOME ONE INCH TOTALS IN SIX HOURS ACROSS GEORGIA AND TENNESSEE. THAT
ALONE WILL NOT HARM ANYONE HOWEVER THE POTENTIAL FOR ISOLATED HEAVY
RAINS CONTINUES. WATCH AREA AND TIMING REASONABLE AND WILL CONTINUE
AS ISSUED.

VERY LITTLE ADJUSTMENT TO FORECAST OVERALL. HIGH TEMPERATURES NUDGED
UP SLIGHTLY BEYOND THE WEEKEND. LATER FORECAST PERIODS DRIED OUT
WITH NO POPS. COLD FRONT STILL ON TRACK TO MOVE THROUGH THURSDAY
NIGHT FRIDAY BUT POPS WILL LINGER IN THE EAST LONGER THAN EARLIER
EXPECTED AND HAVE CONTINUED POPS INTO FRIDAY AFTERNOON THERE.

.RAH...FLOOD WATCH FROM 5 PM EDT THROUGH TONIGHT
NCZ007-021>024-038-039-073-074-083

RLH
Hazardous weather outlook, Jun 18, 4:50 AM EDT, 13 hours 23 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
450 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED LATER
TODAY AND THIS EVENING. THE SHOWERS AND STORMS HAVE THE POTENTIAL TO
DUMP LOCALLY EXCESSIVE RAINFALL...ESPECIALLY IN THE SOUTH AND WEST
SECTIONS OF CENTRAL NORTH CAROLINA. PLEASE REFER TO THE FLOOD
STATEMENT (RDUFLSRAH) ISSUED AT 4 AM EDT.

.DAYS TWO THROUGH SEVEN...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THURSDAY AND
THURSDAY NIGHT. A FEW OF THE STORMS MAY CONTAIN STRONG GUSTY WINDS
AND LOCALLY HEAVY RAINFALL. OTHERWISE...TRANQUIL WEATHER CONDITIONS
EXPECTED FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPOTTERS...HOWEVER...ARE ENCOURAGED TO REPORT ANY THREATENING
WEATHER OR OBSERVED FLOODING IN THEIR AREA TO THE NATIONAL WEATHER
SERVICE.

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 5:53 PM EDTFlash Flood WarningRAHStanly2 hr
Jun 18, 6:27 PM EDTFlash Flood WarningRAHRandolph2 hr
Jun 18, 7:34 PM EDTFlash Flood WarningRAHChatham116 min

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.